Hail, Pierce
- When
- May 8, 3:03 PM CST
- Where
- Pierce County, 2.29 mi NNW of Esdaile
- Measured
- 1.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.650, -92.450
Several rounds of thunderstorms occurred Thursday afternoon and evening as warm air surged northward across the Plains, and into the Upper Midwest. A complex of severe thunderstorms that developed near Waseca, Minnesota, moved northeast across the southern Metro area, and into west central Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Several rounds of thunderstorms occurred Thursday afternoon and evening as warm air surged northward across the Plains, and into the Upper Midwest. A complex of severe thunderstorms that developed near Waseca, Minnesota, moved northeast across the southern Metro area, and into west central Wisconsin. Damaging wind and large hail occurred with this bow type thunderstorm complex.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 8, 11:55 AM CST, 3 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1255 PM CDT THU MAY 8 2014 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 443 AM CDT THU MAY 8 2014 VERY UNSTABLE ENVIRONMENT WITH PLENTY OF UPPER LIFT ASSOCIATED A BROAD UPPER TROUGH WORKING ACROSS THE PLAINS IS IN PLACE THIS MORNING. AS A RESULT...ANY SORT OF LIFT HAS RESULTED IN THE DEVELOPMENT OF FAIRLY STRONG CONVECTION ALL NIGHT FROM THE UPPER MS VALLEY ALL THE WAY DOWN TO CENTRAL TX. THIS ACTIVITY IS OCCURRING ON THE FRINGE OF THE H7 THERMAL RIDGE AND ALSO WITHIN A ZONE OF STRONG H85-H7 FGEN. FEEDING ALL OF THIS HAS BEEN A 30-50KT LLJ. WITH THE RAP SHOWING THIS LLJ WEAKENING OVER THE NEXT FEW HOURS...GENERALLY AGREE WITH HIRES MODELS DEPICTION OF THE ACTIVITY TO OUR SW WEAKENING SIGNIFICANTLY AS IT PUSHES NORTHEAST THROUGH THE AREA THIS MORNING. THIS MORNINGS ACTIVITY WILL IMPACT POTENTIAL SEVERE WEATHER THIS AFTERNOON IN TERMS OF IMPACTING THE DEGREE OF HEATING AND INSTABILITY WE SEE BUILD BACK THIS AFTERNOON. THIS MANIFESTS ITSELF IN THE FORM OF DIFFERING CONVECTIVE INITIATION TIMES SEEN WITH THE HIRES MODELS WHICH RANGES ANYWHERE FROM 17Z TO AS LATE AS 21Z. SO REALLY APPEARS THIS IS A QUESTION OF WHEN DO STORMS OCCUR...NOT WILL THEY BE ABLE TO COME BACK IN THE WAKE OF MORNING CLOUDS. MODELS HAVE FINALLY COME INTO FAIRLY GOOD AGREEMENT WITH RESPECT TO TIMING/TRACK OF THE SFC LOW TODAY WITH AROUND A 997 MB SFC COMING UP TO NEAR THE MARSHALL AREA AT 00Z...TRACKING TO AROUND THE BRAINERD LAKES AREA BY 6Z. THE WARM FRONT...WHICH AT 4 AM WAS STILL ACROSS NRN IA...BY 00Z WILL BE NEAR A RWF OVER THE THE NRN TWIN CITIES METRO. ALONG AND SOUTH OF THIS WARM FRONT...WE WILL HAVE A VERY FAVORABLE ENVIRONMENT FOR SUPERCELLS AND THEREFORE ALL MODES OF SEVERE WEATHER. NEAR THE SFC LOW AND ITS ASSOCIATED FRONTS...THE NAM SHOWS 0-3KM CAPE IN EXCESS OF 250 J/KG THAT IS COINCIDENT WITH NEAR 30 KTS OF 0-1KM SHEAR AND 0-1 KM HELICITY UP OVER 200 M2/S2. REALLY THE BIGGEST ISSUE WE MAY HAVE IS DO WE HAVE TOO MUCH UPPER LEVEL LIFT GIVEN ALL OF THE FORCING. COULD BE THE POTENTIAL THAT WE ARE NOT ABLE TO FOCUS ACTIVITY AND INSTEAD END UP WITH WIDESPREAD CONVECTIVE DEVELOPMENT THAT LACKS FOCUS WITH A LOWER SEVERE POTENTIAL AS A RESULT. AT ANY RATE...GIVEN SHEAR AND INSTABILITY FORECAST COINCIDENT WITH A SFC LOW AND WARM FRONT BEING DRAPED ACROSS THE AREA DURING PEAK HEATING...CAN NOT ARGUE AT ALL WITH THE MODERATE RISK IN THE DAY ONE CONVECTIVE OUTLOOK. AS FOR WHAT IS EXPECTED...BASED ON HI-RES MODELS...STORMS LOOK TO DEVELOP BETWEEN 18Z AND 20Z OUT IN SW MN...THEN RAPIDLY BUILD NORTH AND EAST...REACHING THE I-35 CORRIDOR BETWEEN 22Z AND 00Z. TIMING WISE...WE COULD HAVE SIGNIFICANT ISSUES AS SCHOOLS OUR LETTING OUT WEST OF THE TWIN CITIES...WITH ACTIVITY REACHING THE METRO DURING THE EVENING RUSH. TONIGHT...THIS ACTIVITY QUICKLY MOVES OUT OF WRN WI BY 06Z WITH STRONG WEST WINDS DEVELOPING BEHIND THE COLD FRONT. WILL HAVE WRAP AROUND SHOWERS AS WELL THAT WILL BE LABELED MORE FOR THE NW MPX CWA. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 443 AM CDT THU MAY 8 2014 SHOWERS WILL DIMINISH FROM SOUTHWEST TO NORTHEAST ON FRIDAY AS THE STORM SYSTEM THAT IS MOVING INTO THE FA TODAY FROM THE CENTRAL PLAINS PUSHES NORTH OF THE GREAT LAKES. FRIDAY NIGHT REMAINS OUR ONE DRY PERIOD IN THE LONGER TERM AS A RIDGE OF HIGH PRESSURE MOVES BY. THE BALANCE OF THE LONGER TERM (SATURDAY THROUGH WEDNESDAY) WILL FEATURE MORE WET WEATHER AS NORTHERN AND SOUTHERN STREAM ENERGY COME TOGETHER JUST EAST OF THE CONTINENTAL DIVIDE. THE LARGE UPPER TROUGH THAT DEVELOPS BY LATE IN THE WEEKEND WILL SLOWLY PROGRESS TO THE MISSISSIPPI VALLEY REGION BY THE MIDDLE OF NEXT WEEK. THE THREAT FOR RAIN WILL SPREAD IN FROM THE SOUTHWEST ON SATURDAY WITH A MORE WIDESPREAD RAIN SUNDAY/SUNDAY NIGHT. MONDAY REMAINS A DAY OF INTEREST FOR CONVECTIVE POTENTIAL. AT THIS POINT...BOTH THE GFS AND EC BRING A SURFACE LOW FROM THE SOUTHERN PLAINS TO THE WESTERN GREAT LAKES IN THE MONDAY TO TUESDAY TIME FRAME. THIS WOULD SUGGEST THE BEST POTENTIAL FOR STRONG TO SEVERE STORMS WOULD BE EAST AND SOUTH OF OUR FA. BEYOND TUESDAY...IT WILL BE TURNING MUCH COLDER WITH THE UPPER TROUGH OVERHEAD. HIGHS WILL ONLY BE IN THE 50S. LOWS WILL BE DROPPING INTO THE MIDDLE 30S WHICH WILL OPEN THE DOOR FOR FROST POTENTIAL FROM WEDNESDAY INTO THE FOLLOWING WEEKEND. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1244 PM CDT THU MAY 8 2014 THUNDERSTORMS ARE DEVELOPING RAPIDLY IN SOUTHWEST MINNESOTA AND WILL MOVE TO THE NORTH-NORTHEAST AT 50 TO 60 MPH. ALL THE TAF SITES WILL SEE THUNDERSTORMS OVER THE NEXT SEVERAL HOURS. THE MINNESOTA SITES SHOULD SEE THUNDER BEFORE 6 PM AND WESTERN WISCONSIN BETWEEN 5 PM AND 8 PM. LARGE HAIL IS THE BIGGEST THREAT TODAY. IFR CEILINGS ARE ALREADY SCATTERED ABOUT...BUT CERTAINLY IN THUNDERSTORMS EXPECT PERIODS OF IFR CEILINGS AND VISIBILITY. MVFR CEILINGS ARE LIKELY TONIGHT BEHIND THE STORMS WITH SOME LIGHT SHOWER LATE TONIGHT INTO FRIDAY MORNING. KMSP... STORMS ARE DEVELOPING RAPIDLY IN MINNESOTA EARLY THIS AFTERNOON. KMSP SHOULD ACTUALLY SEE 2 ROUNDS OF THUNDERSTORMS OVER THE NEXT SEVERAL HOURS. THE FIRST ROUND IS POSSIBLE BETWEEN 4 PM AND 5 PM AND THE SECOND ROUND CLOSER TO 7 PM. HAIL IS THE MAIN THREAT TODAY. THE SECOND ROUND NEAR 7 PM HAS A BETTER CHANCE OF PRODUCING WIND. THE EVENING COMMUTE COULD BE SEVERELY IMPACTED BY THESE THUNDERSTORMS AS THESE STORMS SHOULD BE INTENSE AND WIDESPREAD. HIGH CONFIDENCE IN MVFR CEILINGS LINGERING INTO TOMORROW MORNING. /OUTLOOK FOR KMSP/ FRI...MVFR AND CHC -SHRA EARLY...THEN VFR. WINDS W AT 10G20KTS. SAT...VFR. CHC -TSRA. WINDS SSE 10KTS. SUN...VFR. CHC -SHRA. WINDS SW TO NW 10-15 KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...MPG LONG TERM...RAH AVIATION...CLF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1231 PM CDT THU MAY 8 2014 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 091745- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1231 PM CDT THU MAY 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK FOR SEVERE WEATHER ACROSS PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA LATE THIS AFTERNOON AND EARLY THIS EVENING. SOUTH CENTRAL MINNESOTA HAS THE BEST CHANCE OF SEEING LARGE HAIL AND TORNADOES BETWEEN 3 PM AND 6 PM. SEVERE THUNDERSTORMS ARE ALSO POSSIBLE ELSEWHERE ACROSS MUCH OF THE OUTLOOK AREA THROUGH THE EVENING HOURS...INCLUDING EASTERN MINNESOTA AND WESTERN WISCONSIN WHERE THERE IS A RISK OF LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS ALONG WITH A SMALL CHANCE FOR TORNADOES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
204 PM CDT THU MAY 8 2014
MNZ083-081930-
BLUE EARTH-
204 PM CDT THU MAY 8 2014
...THUNDERSTORMS MOVING INTO BLUE EARTH COUNTY THROUGH 230 PM
CDT...
AT 159 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 14 MILES SOUTH OF MADELIA. THIS STORM WAS MOVING NORTH
AT 45 MPH.
HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
VERNON CENTER.
LAKE CRYSTAL.
MINNEOPA STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4385 9437 4424 9435 4422 9425 4421 9423
4422 9422 4420 9421 4420 9414 4415 9405
4417 9400 4419 9401 4419 9399 4385 9420
TIME...MOT...LOC 1904Z 198DEG 40KT 4391 9429
JRBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
212 PM CDT THU MAY 8 2014
MNZ092-081945-
FARIBAULT-
212 PM CDT THU MAY 8 2014
...THUNDERSTORMS MOVING INTO FARIBAULT COUNTY THROUGH 245 PM CDT...
AT 208 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 17 MILES SOUTHEAST OF BLUE EARTH...OR 20 MILES WEST OF
LAKE MILLS. THIS STORM WAS MOVING NORTHEAST AT 55 MPH.
HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BRICELYN.
BRUSH CREEK.
WELLS.
MINNESOTA LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4350 9400 4385 9388 4385 9366 4385 9365
4367 9365 4349 9378 4349 9381
TIME...MOT...LOC 1912Z 208DEG 53KT 4348 9390
JRBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
221 PM CDT THU MAY 8 2014
MNZ051-059-061-081945-
ANOKA-SHERBURNE-WRIGHT-
221 PM CDT THU MAY 8 2014
...THUNDERSTORMS MOVING INTO ANOKA...SHERBURNE AND WRIGHT COUNTIES
THROUGH 245 PM CDT...
AT 217 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES NORTH OF BUFFALO. THIS STORM WAS MOVING
NORTHEAST AT 45 MPH.
HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
SILVER CREEK.
MONTICELLO.
BIG LAKE.
SAND DUNES STATE FOREST.
ZIMMERMAN.
PRINCETON AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4542 9351 4541 9349 4515 9377 4525 9399
4556 9375 4556 9351
TIME...MOT...LOC 1922Z 212DEG 40KT 4529 9380
JRBPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
251 PM CDT THU MAY 8 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1141 AM HAIL 3 SW MORRISTOWN 44.20N 93.49W
05/08/2014 E0.75 INCH WASECA MN TRAINED SPOTTER
DIME SIZED HAIL
1149 AM HAIL CRYSTAL 45.04N 93.36W
05/08/2014 M0.75 INCH HENNEPIN MN TRAINED SPOTTER
DIME SIZED HAIL
0135 PM HAIL FAIRFAX 44.53N 94.72W
05/08/2014 E0.88 INCH RENVILLE MN PUBLIC
TIME ESTIMATED. REPORTED VIA SOCIAL MEDIA.
&&
IRIS SYSTEMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
255 PM CDT THU MAY 8 2014
MNZ067>069-075>077-083>085-093-082045-
BLUE EARTH-CARVER-FREEBORN-LE
SUEUR-NICOLLET-RICE-SCOTT-SIBLEY-STEELE-WASECA-
255 PM CDT THU MAY 8 2014
...THUNDERSTORMS MOVING OVER BLUE EARTH...CARVER...FREEBORN...LE
SUEUR...NICOLLET...RICE...SCOTT...SIBLEY...STEELE AND WASECA
COUNTIES THROUGH 345 PM CDT...
AT 250 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES EAST OF GAYLORD TO
11 MILES EAST OF MANKATO TO 10 MILES NORTH OF ALBERT LEA. THESE
STORMS WERE MOVING NORTHEAST AT 50 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS. SOME STREET FLOODING CAN
BE EXPECTED DUE TO THE TORRENTIAL DOWNPOURS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
LAKE JEFFERSON.
ST THOMAS.
GREEN ISLE.
HAMBURG.
NORWOOD/YOUNG AMERICA.
ST BENEDICT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 9 PM CDT.
&&
LAT...LON 4417 9381 4468 9424 4472 9415 4472 9402
4478 9402 4490 9377 4489 9367 4466 9340
4410 9303 4352 9304 4349 9348
TIME...MOT...LOC 1954Z 210DEG 42KT 4459 9404 4425 9374
4383 9333
BORGHOFFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
402 PM CDT THU MAY 8 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG 3 SW NEW MARKET 44.55N 93.39W
05/08/2014 SCOTT MN LAW ENFORCEMENT
LARGE TREE DOWN AND TELEPHONE POLE
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMThe Minneapolis radar (KMPX), 91 km away, was scanning. The volume nearest the first event began at 21:03 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
A large tree was blown down across Highway 35, while another was blocking the highway east of town.
Several trees were blown down around Elmwood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505599, 505600, 505601.